> Western Medicines > Paracetamol

Paracetamol

Used for:Fever, Pain relief
Chinese name:

What is Paracetamol for?

Paracetamol / Acetaminophen is one of the most commonly used medicines today for mild to moderate pain and fever. It works by reducing the pain messengers in the body. Paracetamol and Acetaminophen are different names for the same medicine. The name on the label depends on the preferred name in each country. For example, in Canada and the United States, the medicine is called acetaminophen, while in much of the rest of the world the medicine is called Paracetamol. You may encounter products in Hong Kong which use either name.

How to use it?

Paracetamol can be taken by mouth, rectally or by intravenous infusion. It is safe to use for both adults and children.

What are the side effects of Paracetamol?

Paracetamol has an excellent safety profile and it is rare to experience side effects from Paracetamol within the acceptable dosage range. If used above recommended doses, however, Paracetamol can cause liver toxicity.

Who should not take Paracetamol?

  • Anyone who has an allergy to Paracetamol or other components of the drug.

Pharmacist Tips:

  • People with reduced liver function, who have poor nutrition, or who regularly consume alcohol should use lower doses of paracetamol.
  • If you are using multiple coughs and cold or pain products, make sure that you do not double up on Paracetamol to avoid using more than the maximum recommended daily dose.

Common dosing schedule:
Oral
Paracetamol can be taken with or without food.

Adults: 0.5-1 g every 4-6 hours, 
up to a maximum of 4 g daily

 

Child 3-5 months: 60 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 6-23 months: 120 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 2-3 years: 180 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 4-5 years: 240 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 6-7 years: 240-250 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 8-9 years: 360-375 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 10-11 years: 480-500 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 12-15 years: 480-750 mg every 4-6 hours, 
up to a maximum of 4 doses daily

 

Child 16-17 years: 0.5 -1 g every 4-6 hours, 
up to a maximum of 4 doses daily

 

Rectal
Remove the wrapper, and insert the suppository into the rectum.

 

Adults: 0.5-1 g every 4-6 hours, 
up to a maximum of 4 g daily

 

Child 3-11 months: 60-125 mg every 4-6 hours as required, 
up to a maximum of 4 doses daily

 

Child 1-4 years: 125-250 mg every 4-6 hours as required, 
up to a maximum of 4 doses daily

 

Child 5-11 years: 250-500 mg every 4-6 hours as required, 
up to a maximum of 4 doses daily

 

Child 12-17 years: 500 mg every 4-6 hours
 

This schedule is for reference only, adjustments may be made according to individual needs.

 

Some common medications Paracetamol may interact with:

Please notify your doctor or pharmacist if you are taking the above medication, dosage adjustments might be needed.

Where to buy Paracetamol in Hong Kong?

Oral and rectal preparations are over-the-counter medicines. They can be purchased without a prescription from any retail outlet in Hong Kong. This includes grocery stores, convenience stores, medicine shops, and pharmacies. They can also be obtained from doctors. Intravenous infusion preparations are prescription only medicines, which require a prescription from a doctor to be purchased in a pharmacy. It can also be obtained from doctors. To find a pharmacy near you, refer to the list of pharmacies (“Authorized Sellers of Poisons”) from the Hong Kong Department of Health.

 

For more information about drug names and ingredients, you can visit Hong Kong’s Drug Office at https://www.drugoffice.gov.hk

Need more information?

For detailed information about the use of Paracetamol in children, pregnancy and breastfeeding, and for questions about drug interactions, please check with your pharmacist or doctor.

Disclaimer: our goal is to provide you with the most relevant drug information and common dosage for Hong Kong. This information does not constitute medical advice. For specific treatment recommendations and advice, always discuss with your doctor or pharmacist, and follow the instructions included with your specific medicine.

Available dosage
  • 120mg/5ml / 250mg/5ml (Oral Suspension)
  • 300mg / 500mg (Tablets)
Drug class
Analgesics
Sub class
Non-Opioid Analgesics
Other drugs in same class
Ultracet
Used for:Moderate to Severe Pain
Chinese name:
Panadol
Used for:Pain relief, Fever
Chinese name:
Co-codamol
Used for:Mild to moderate pain
Chinese name:
Biogesic
Used for:Fever, Pain relief
Chinese name: